Alert archive / New York / Special Weather Statements in 2019

Special Weather Statement, NWS Buffalo, NY

March 18, 2019Ontario County, New York

NWS Buffalo, NY issued this special weather statement at Mar 18, 2019, 7:07 AM EDT for Ontario County, New York. It was in force for 83 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 18, 2019, 7:07 AM EDT (11:07 UTC)
Expired
Mar 18, 2019, 8:30 AM EDT
In force
83 min
Issued by
NWS Buffalo, NY

County Ontario County, NY

The radar

The Buffalo radar (KBUF), 106 km from the middle of the area, began a volume at 11:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 11.1 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2019-03-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2019-03-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1275 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

985 
WWUS81 KBUF 181107
SPSBUF

Special Weather Statement
National Weather Service Buffalo NY
707 AM EDT MON MAR 18 2019

NYZ003-004-014-181230-
Ontario-Wayne-Monroe-
707 AM EDT MON MAR 18 2019

...AN AREA OF HEAVY SNOW WILL AFFECT SOUTHWESTERN WAYNE...CENTRAL
MONROE AND NORTHERN ONTARIO COUNTIES...

At 705 AM EDT, an area of moderate to heavy snow showers was located 
over central and western Monroe County. Locations impacted 
include... Rochester, Greece, Chili, Geneva, Canandaigua, Brockport, 
East Rochester, Fairport, Brighton, Gates-North Gates, Henrietta, 
Penfield, Newark, Spencerport, Palmyra, Victor, Honeoye Falls, 
Clifton Springs, Phelps and Churchville.

This includes the following highways...
 Interstate 390 near exit 12.
 Interstate 90 between exits 46 and 42.

Visibilities will drop quickly to less than one half of a mile in 
this area of heavy snow and affect road conditions during the 
morning commute.

Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.

LAT...LON 4312 7791 4313 7791 4313 7794 4316 7800
      4328 7797 4300 7696 4287 7696 4287 7698
      4286 7698 4284 7697 4276 7697 4276 7716
TIME...MOT...LOC 1105Z 299DEG 22KT 4305 7757 
$$

Fries

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Mar 18, 6:49 AM EDT, 18 minutes earlier.

Area forecast discussion, Mar 18, 6:49 AM EDT, 18 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
649 AM EDT Mon Mar 18 2019

.SYNOPSIS...
A weak frontal boundary will cross the Lower Great Lakes bringing
scattered snow showers to areas south and southeast of both lakes
today. Another weak system embedded within the broader trough will
bring increasing chances for additional snow showers late tonight
and especially Tuesday. Active weather will continue Wednesday with
rain shower developing late in the day then changing over to snow
Wednesday night.

&&

.NEAR TERM /THROUGH TONIGHT/...
At the moment a weak ill define frontal boundary is drifting
southward across the lower lakes with some lake enhanced snow
showers or flurries continuing southeast of the Lake Ontario early
this morning. These snow showers will be capable of producing some
minor accumulations with a few tenths up to an inch. Otherwise, most
locations will see very little in the way of accumulating snows this
morning.

A broad mid-level trough from Saskatchewan Canada across the Great
Lakes region will remain in place across the lower lakes with
continued cyclonic flow and embedded weak shortwaves moving through
the mean flow through Tuesday. The current shortwave and frontal
boundary responsible for the snow showers activity this morning will
gradually pull away from the region today. With its departure, weak
low level ridging will build into the lower Great Lakes. However,
with such a cold airmass overhead(H850T -12C to -16C)in combination
with lingering moisture/moisture flux off the lakes and diurnal
influences (steepening low level lapse rates -8C/KM to -9C/KM)
scattered to numerous snow showers will blossom inland from the
lakes this afternoon. Although, with strong mid-March diurnal
influences accumulations during the afternoon hours should be
largely negligible.

Tonight, with the loss of diurnal heating the majority of the snow
showers activity will quickly diminish after sunset. With that said,
the next upstream shortwave will be in the process of diving
southeast within the cyclonic flow aloft from near the Mackinac
straits towards the eastern Great Lakes. This feature as it arrives
will yet again introduce a chance of snow showers overnight south
and east of Lake Ontario, especially during the day Tuesday.

Otherwise, outside of the snow shower activity temperatures will
continue to remain below normal with highs in the low to mid 30s
today. Tonight, with some decrease in cloud coverage temperatures
will fall back into the teens to low 20s across the CWA overnight.

&&

.SHORT TERM /TUESDAY THROUGH THURSDAY/...
Surface high pressure will remain in place from the Ohio Valley to
the Mid Atlantic States Tuesday, but yet another weak mid level
shortwave moving through the northwest flow aloft will prevent a dry
forecast. A mid level trough and weak surface trough will move from
southern Ontario to eastern NY and wash out during the course of the
day. Forcing and moisture will increase just enough to support a few
scattered snow showers at times. These will initially be from the
weak trough and even a little weak lake enhancement in the morning,
before transitioning to diurnal snow showers over land areas during
the afternoon as lapse rates steepen. Highs will reach the upper 30s
to lower 40s at lower elevations, and low to mid 30s for higher
terrain.

Snow showers will end by early Tuesday evening, leaving dry weather
overnight. Increasing southwest flow around the northern edge of the
high across the Ohio Valley will keep temperatures from dropping too
much, with lows in the upper 20s to around 30 on the lake plains and
low to mid 20s across inland areas.

Wednesday the surface high will settle farther south into the Mid
Atlantic and Carolinas as an upstream trough begins to dig into the
Upper Great Lakes. Increasing warm advection and moisture ahead of
the trough will bring an increase in cloud cover. Forcing will
become strong enough by mid to late afternoon to support increasing
chances of rain showers, mainly across Western NY and near the Saint
Lawrence. A push of warm advection ahead of the system will boost
temperatures into the upper 40s to lower 50s at lower elevations
away from lake influences. A southwest flow off the Lake Erie ice
will keep the Buffalo area cooler.

Wednesday night and Thursday morning the mid level trough will
sharpen and cross the eastern Great Lakes. There will also be some
phasing with a southern stream wave and associated moisture moving
out of the Ohio Valley. A period of deep layer ascent in the DPVA
regime ahead of the sharpening trough and low level frontal forcing
will produce widespread precipitation from Wednesday evening through
early Thursday morning, with the greatest amounts east of Lakes Erie
and Ontario due to terrain convergence and upslope flow. Precip type
will be all rain in the evening, but then transition to wet snow in
many areas overnight. The higher terrain will change to snow first,
with the change to snow then progressing to lower elevations by
early Thursday morning. There may be a few inches of accumulation
across the higher terrain east of Lakes Erie and Ontario, with very
minor accumulations across lower elevations.

The widespread precipitation will taper off quickly from west to
east Thursday morning with the passage of the mid level trough. Wrap
around moisture and developing northwest upslope flow will keep a
few rain and wet snow showers going through Thursday afternoon.
Expect highs around 40 at lower elevations and mid 30s across higher
terrain.

&&

.LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/...
Temperatures across our forecast area will be a bit below normal for
much of this period...as a persistent omega block centered over the
Canadian Rockies will encourage a deep downstream trough over the
easter half of Canada...including the Lower Great Lakes. This
pattern will keep Spring like weather bottled up over the western
half of the continent...at least for now. Interestingly...the
warmest air aloft north of 40N in the northern hemisphere is under
the aforementioned block in western Canada. In any case...Pacific
energy attacking the southern base of this block by the weekend will
lead to temporary height rises over the Mississippi and Ohio
valleys...which in turn will help to kick out the trough anchored
over eastern Canada. The result will be a brief warm up for our
forecast area with above normal temperatures anticipated for Sunday
into Monday (just outside the scope of this forecast package).

As far as the day to day details go...northwest flow will continue
across the eastern Great Lakes Thursday night and Friday. At least
one more cold front and associated mid level shortwave will move
through the northwest flow on Friday, re-enforcing the cold air
across our region. The northwest flow will encourage scattered snow
showers at times Thursday night and Friday from weak lake induced
instability and upslope flow. Any accumulations will be minor. The
lake response will come to an end Friday night as high pressure
builds into the eastern Great Lakes.

Saturday and Sunday will then feature notable height rises across
the eastern Great Lakes...while high pressure at the surface will
move southeast and off the Mid Atlantic coast. This will promote
fair weather and moderately strong warm advection during the weekend
so that temperatures for most areas on Sunday should climb over 50f.
The exception will be across the North Country.

&&

.AVIATION /12Z MONDAY THROUGH FRIDAY/...
Weak surface front will bring some light scattered snow shower south
and east of Lake Ontario as this boundary shifts southward with
localized and brief reductions in visibilities to IFR-MVFR,
especially at KROC. Otherwise, the majority of the time area
terminals will experience VFR conditions this morning.

The surface boundary will gradually give way to increasing low level
ridging today. Although, diurnal heating of our still-cold airmass
and a continued moisture flux off the lakes will still lead to a
fair amount of cloudiness and some additional diurnally-driven
scattered snow showers with the latter fading late in the day with
diminishing heating. Expect the potential for some additional
brief/localized reductions in visibility to IFR/MVFR with largely
VFR conditions prevailing.

Tonight, residual diurnal snow showers will diminish with VFR
conditions resuming across the CWA. However, a weak shortwave will
approach the region late which again will lead to increasing chances
for snow showers and some localized reductions in visibility to
IFR/MVFR.

Outlook...
Tuesday...MVFR with a chance of snow showers.
Wednesday...Mainly VFR.
Wednesday night and Thursday...MVFR/IFR with rain showers chance
over to snow showers.
Friday...VFR/MVFR with scattered snow showers.

&&

.MARINE...
Surface high pressure will build across the Lower Great Lakes today
with light to moderate winds and wave action expected through
Tuesday.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...AR
NEAR TERM...AR
SHORT TERM...Hitchcock
LONG TERM...Hitchcock/RSH
AVIATION...AR
MARINE...AR
Hazardous weather outlook, Mar 18, 5:00 AM EDT, 2 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
500 AM EDT Mon Mar 18 2019

NYZ001>008-010>014-019>021-085-190900-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
500 AM EDT Mon Mar 18 2019

This Hazardous Weather Outlook is for western and north central New
York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-190900-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
500 AM EDT Mon Mar 18 2019

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

In the hours before

Special weather statement, Mar 18, 7:07 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
707 AM EDT MON MAR 18 2019

NYZ003-004-014-181230-
Ontario-Wayne-Monroe-
707 AM EDT MON MAR 18 2019

...AN AREA OF HEAVY SNOW WILL AFFECT SOUTHWESTERN WAYNE...CENTRAL
MONROE AND NORTHERN ONTARIO COUNTIES...

At 705 AM EDT, an area of moderate to heavy snow showers was located
over central and western Monroe County. Locations impacted
include... Rochester, Greece, Chili, Geneva, Canandaigua, Brockport,
East Rochester, Fairport, Brighton, Gates-North Gates, Henrietta,
Penfield, Newark, Spencerport, Palmyra, Victor, Honeoye Falls,
Clifton Springs, Phelps and Churchville.

This includes the following highways...
 Interstate 390 near exit 12.
 Interstate 90 between exits 46 and 42.

Visibilities will drop quickly to less than one half of a mile in
this area of heavy snow and affect road conditions during the
morning commute.

Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.

LAT...LON 4312 7791 4313 7791 4313 7794 4316 7800
      4328 7797 4300 7696 4287 7696 4287 7698
      4286 7698 4284 7697 4276 7697 4276 7716
TIME...MOT...LOC 1105Z 299DEG 22KT 4305 7757

Fries

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 18, 9:17 AM EDTSpecial Weather StatementBUFErie58 min
Mar 18, 10:14 AM EDTSpecial Weather StatementBUFErie61 min
Mar 18, 3:13 PM EDTSpecial Weather StatementBUFErie, Genesee47 min
Mar 18, 4:26 PM EDTSpecial Weather StatementBUFGenesee, Ontario49 min

Nearby

Special Weather Statements in New York, 2019Every special weather statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.